HOLYOKE, Mass. (WWLP) – Police are issuing a public safety warning about heroin laced with other substances that are being sold in the Holyoke area after several overdoses were reported.
Holyoke Police Lt. James Albert on Wednesday told 22News recent overdoses and reports from medical professionals have provided information that heroin bags being sold in the city are adulterated with many substances.
Lt. Albert said Fentanyl and Caffeine are best known for laced drugs due to their deadly effects, however, a new chemical, described as synthetic Cannabinoid (MDMB-4en-PINACA), has been found in recent heroin bags.
Our first responders, police, fire and ambulance crews – are observing behavior consistent with PCP ingestion in some of the overdose patients we are responding to. In some cases patients are violent and exhibit symptoms not generally related to Heroin use so it is confusing and difficult to treat at the scene and dangerous for first responders. Some patients have exhibited bizarre, self-destructive physical behaviors such attempting to jump from high places and fleeing into busy traffic patterns.Lt. James Albert, Holyoke Police Department
First responders have been noticing respiratory issues, dangerous heart rates and extremely high blood pressures among other reactions. According to police, crews can administer “Narcan” for suspected heroin overdose but it may have no effect on the person as the amount of heroin present in the bags and vary from none to just a partial amount.
Lt. Albert added, “Many hardcore heroin users have a sort of “comfort level” with their heroin use as they carry Narcan and feel they can manage and survive an overdose. This new substance should alter that thinking.”
Police told 22News labels found stamped on the heroin bags may vary as any name could be stamped on any bag. The public should be aware this substance is out there and present in the bags and it’s potent, dangerous and deadly.